I was on 100mg/day of Modafinil for about four years for adult ADD. My doctor recently pulled me off it because of the potential of heart problems. But I feel as though I've lost my brain, and have almost no energy since coming off it about six weeks ago. She told me there's a withdrawal period, probably longer since I was on it for four years. Thanks!
This question has also been asked and answered here: Modafinil vs Adderall: What's the difference?
I have not had to stop the modafinil. I take armodafinil (Nuvigil) and have had good results with it. It is an improved version of modafinil (Provigil). The potential for heart problems concerns me though. The literature mentions the following: Hypertension (3%); palpitation, tachycardia, vasodilatation (2%). What type heart problems was she concerned about?
The change in the brain chemical dopamine may well take a while to adjust. It would be natural to feel a decrease in energy after having been on the modafinil over time. Your body is use to the increased energy. Is the doctor addressing the ADD with any other medication or means?
You might mention Nuvigil (armodafinil) to the doctor. It may not have as bad a side effects on the heart though I don't know to be honest. The literature lists less effects on the cardiovascular system: Palpitations (2%); increased heart rate (1%). So maybe it is an option.
Would love to know more about the potential heart problems.
Greetings! I have been taking Modafinil (under the brand name Provigil) for about 6 years. Recently, I moved and had a problem getting it re-approved.Since I wasn't about to pay the $1000 + for it out-of-pocket, I was pretty much "forced" to stop taking it for close to a month. I had similar withdrawal symptoms to yours. I felt like my brain was beside me. I couldn't focus on things, I became depressed and it became a major effort to do most things people take for granted ie taking out the trash, going to the bathroom, feeding the cat, getting dressed in the morning. I had NO energy at all. And the worse part was I began having non-catoplexy Narcolepsy again. Though I was able to get re-approved within 30 days, Im sure the withdrawal ssymptoms would have lasted a lot longer. I think the longer you take the med, the more dramatic the withdrawal is. I also feel like taking someone off the medication suddenly is a mistake and that tappering off is the answer.
As a side note, I find that if I abstain from taking the modafinil one day a week, that I don't have those days where I feel like its not working at all. I guess that is called tolerance build up and I KNOW it happens with Modafinil. The best of luck to you. 1static1 (200mg daily)
When I stopped cold turkey with Provigil I literally slept for almost 2-3 days. Definitely taper off it.
I am currently "enjoying" day 2 of a drug holiday. I normally take 100mg Provigil daily for shift work fatigue and as a pleasant antidepressant. I have spent about 18 of the last 24 hours sleeping. While awake I am experiencing symptoms of what could easily be described as massive depression and borderline personality disorder. I am perfectly unmotivated and have a strange craving for sugars and dairy products. Besides the junk food cravings i have limited appetite. Prior to this I have been on my daily regimen for over a year. So all told it seems there is absolutely a withdrawal period and marked symptoms.
I see this question is a few years old, so hopefully ChangedBrain11 is doing well and hopefully my answer helps other people as well.
Like all drugs, withdrawal when stopped will occur! Best thing to do is to take modafinil no more than 3 times per week, I find that 100mg is plenty
What about tour withdrawals symptoms now that you stopped modafinil ? Are they gone ?
Hope that i will have an answer, even that it has been a while that you posted that.
I wish I had never taken modafinil. I've been on 200mg for about six months with no noticeable difference in mood- but for context I'm also on Wellbutrin, Lexapro, and Latuda so interactions are unpredictable. I have been trying to get off for two months with almost no success. It doesn't matter how slowly I ramp it down.
Modafinil withdrawal is the single worst thing I have ever experienced, and I've had depression for nine years. It is mental agony in a way I have never felt before and for which there are no words. It is an all consuming nameless dread from which there is no relief. Hours go by slowly as I try desperately to escape into sleep. I ran out of refills once and couldn't reach my psychiatrist so I called my primary and begged, sobbing over the phone, "Please! Please, I can't take it!"
At the time of writing this I am starting to feel the effects again. I took 150mg this morning then had to add 25mg more. This is week three of being on 150mg and I almost always have to take more. I am miserable. There is nothing worth forcing myself out of bed for. Every moment awake I just want to go back to sleep while simultaneously my mind buzzes with terrified panic. I am watching the years of my youth slip by.
I’ve been on modafinil for almost 3 years. Since then my life and health has improved way beyond expectations.
My overall health is better. I go to the gym almost every day. I’ve lost 15kgs.
I’ve come of medicine for high blood pressure, cholesterol, and cortisone for rheumatoid Arthritis. I eat well.
My work is better. More fun. And I earn more. My family life and sex life has never been better.
One day when I stop I will taper off over a period of time and give myself a few weeks to adjust.
Don’t do cold turkey. And make sure it’s a time in your life that you can really relax and without stress.
- Modafinil Information for Consumers
- Modafinil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Modafinil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.